Alert archive / Kansas / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Dodge City, KS

July 30, 20176 counties in Kansas

NWS Dodge City, KS issued this flash flood watch at Jul 30, 2017, 3:34 PM CDT for 6 counties in Kansas. It took effect at Jul 30, 2017, 4:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2017, 3:34 PM CDT (20:34 UTC)
In effect from
Jul 30, 2017, 4:00 PM CDT
Expired
Jul 31, 2017, 7:00 AM CDT
In force
15 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WGUS63 KDDC 302034
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Dodge City KS
334 PM CDT Sun Jul 30 2017

...A flash flood watch is in effect late this afternoon and
tonight for far western Kansas...

.A weak upper level disturbance moving northeast out of New Mexico
will move out over the central High Plains tonight. With a very
moist airmass in place over western Kansas, thunderstorms that
develop will be efficient precipitation producers with high
rainfall rates. This area has seen significant rainfall in the
past few days so runoff will be enhanced by the moist soil
conditions.

KSZ061-062-074-075-084-085-311200-
/O.NEW.KDDC.FF.A.0002.170730T2100Z-170731T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Elkhart, and Hugoton
334 PM CDT Sun Jul 30 2017 /234 PM MDT Sun Jul 30 2017/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

The National Weather Service in Dodge City has issued a

* Flash Flood Watch for a portion of southwest Kansas... 
  including the following Grant...Hamilton...Kearny...Morton... 
  Stanton and ...Stevens. 

* Through Monday morning

* Thunderstorms are expected to develop and move over the area
  late this afternoon and tonight. The atmosphere is very moist
  which will favor high rainfall rates.

* Small streams may overflow and cause roadways to become
  impassable. Most of the flooding will occur during the nighttime
  hours, and motorists should be especially alert if traveling
  through the flash flood watch area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Gerard
1 follow-up statement
755 
WGUS63 KDDC 311139
FFADDC

Flood Watch
National Weather Service Dodge City KS
639 AM CDT Mon Jul 31 2017

...Flash flood watch will expire at 7 am CDT...

KSZ061-062-074-075-084-085-311245-
/O.EXP.KDDC.FF.A.0002.000000T0000Z-170731T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Elkhart, and Hugoton
639 AM CDT Mon Jul 31 2017 /539 AM MDT Mon Jul 31 2017/

...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT /6 AM MDT/ THIS
MORNING...

The Flash Flood Watch for a portion of southwest Kansas will
expire at 7 AM CDT /6 AM MDT/ this morning. The vast majority of
the rain has ended, and significant or widespread redevelopment 
of thunderstorms is not expected this afternoon or tonight. 

$$

TURNER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 12:26 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 30, 12:26 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1226 PM CDT Sun Jul 30 2017

...Updated aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Sun Jul 30 2017

Abundant mid and high level tropical moisture continues to feed
from the tropical Pacific off the coast of Mexico and Baja
California across the southwestern United States to the central
Plains. A broad upper level ridge extending from western Texas to
northern California will persist through Monday, and minor upper
level troughs rotating around the anticyclone centered in western
Texas will provide weak lifting to support showers and
thunderstorms. Instability in western Kansas is marginal with
soundings nearly moist adiabatic, and flow aloft is weak.
Identifying and establishing any kind of continuity with the minor
waves is difficult. Confidence in timing and coverage of showers
and thunderstorms is challenging with weakly forced, moist air
masses such as the one covering western Kansas.

The cluster of thunderstorms that formed in southeast Colorado
and propagated into far southwest Kansas weakened quickly after
midnight, but the RUC suggests the presence of a mesoscale
convective vortex in eastern Colorado. The MCV likely will move
into western Kansas later this morning and will support
maintenance of cloudiness with scattered showers and embedded
thunderstorms. Rainfall rates will be high with any thunderstorms
that form, but heavy rainfall should be localized in character.
The anticipated heavy rainfall in the flash flood watch area in
southwest Kansas did not materialize, although showers continue to
bubble in the region covered by the watch. Because of ongoing
rainfall, the watch will not be cancelled early but will be
allowed to die naturally at 12Z.

Temperatures today will be highly dependent on the extent of
cloud cover. Assuming that there will be very limited insolation
in the vicinity of the MCV expected to move across southwest
Kansas, temperatures should remain well below seasonal averages.

Surface high pressure centered in the upper Midwest behind the
deep upper level trough moving off the east coast will persist
today and Monday. Relatively dry air above the surface will
continue to advect into eastern Kansas with H8 dewpoints under
10C. A plume of rich moisture will continue to feed from central
Texas into the high plains of eastern Colorado, and another
cluster of thunderstorms is likely to develop this afternoon in
the upslope flow in eastern Colorado and New Mexico. The
thunderstorm cluster should move southeast along the moist axis,
and the best chance for heavy rain will be in far southwest
Kansas. Confidence in heavy rainfall in southwest Kansas is not
high enough to support a hydrologic headline for Sunday night.
Temperatures at H8 cool slightly today, and lows tonight should
fall into the low to mid 60s even with mostly cloudy skies.

.LONG TERM...(Monday through Saturday)
Issued at 349 AM CDT Sun Jul 30 2017

A deep upper level cyclone near the British Columbia coast will
move into the northern Plains Wednesday and dig into the mean long
wave trough position in the Mississippi Valley Thursday and
Thursday night. The upper level high that was over western Texas
early today will retrograde into western New Mexico by Tuesday,
and the net result will be a disruption of the flow of mid and
high level tropical moisture into the central part of the country.
Pressures will fall in the northern Plains Monday in advance of
the British Columbia upper level trough, and upslope flow into
eastern Colorado will weaken. The heavy rain threat area will
shift south to New Mexico and the Texas Panhandle where upslope
moist flow will persist.

Tuesday and Wednesday will be warmer with abundant sunshine and
highs in the 80s. A cold front will move across Kansas Wednesday
night and early Thursday as the British Columbia trough digs into
the Mississippi Valley. Considerably drier air will spread into
Kansas behind the cold front, and nighttime temperatures may fall
into the 50s Friday and Saturday mornings. The upper level flow
across the United States will become more zonal next weekend, and
seasonably warm temperatures will return by Sunday.

Occasional invasions of cool air will continue through at least
mid August, and temperatures should average below climatology. A
hotter regime will return to western Kansas in late August.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1226 PM CDT Sun Jul 30 2017

Precipitation is on a diminishing trend across southwest Kansas at
the beginning of this TAF period but should increase again later
this afternoon into the evening hours. Best chances for thunderstorms
late this afternoon and evening should be at Liberal and Garden City
and the later tonight at Dodge City and Hays.Most terminals should
see VFR cigs through the first part of the period. Areas of MVFR cigs
could occasionally impinge on the Garden City and Liberal terminals
before becoming prevalent tonight.

&&

.HYDROLOGY...
Issued at 400 AM CDT Sun Jul 30 2017

Scattered showers and thunderstorms today and tonight will have
high rainfall rates, and locally heavy rainfall may occur. Most of
western Kansas can accommodate around three inches of rain before
flooding will be a problem. Confidence in the occurrence and
location of excessive rainfall is not high enough to justify
issuance of another watch. The existing watch will be allowed to
expire as scheduled at 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  77  63  76  61 /  60  60  50  30
GCK  77  62  75  60 /  80  50  50  20
EHA  82  61  78  61 /  60  80  50  40
LBL  83  65  76  62 /  70  70  50  30
HYS  78  62  80  61 /  50  30  20  10
P28  84  64  79  63 /  50  40  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Ruthi
AVIATION...Gerard
HYDROLOGY...Ruthi
Hazardous weather outlook, Jul 30, 4:35 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CDT Sun Jul 30 2017

KSZ030-031-043>046-061>066-074>081-084>090-310945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CDT Sun Jul 30 2017 /335 AM MDT Sun Jul 30 2017/

...Locally Heavy Rainfall Possible this Morning...

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Rich mid and high level tropical moisture will continue, and high
rainfall rates can be expected with scattered showers and
thunderstorms today. Localized flooding is possible early this
morning.

Day 1 Hazards
-------------
* Flooding: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are likely again Monday, but the heavy
rain threat area will shift south to New Mexico and Texas Monday
night. A few thunderstorms are possible near the Colorado border
Tuesday. A cold front will move across western Kansas Wednesday
night and early Thursday, and scattered thunderstorms can be
expected with the front. Instability will be minimal, and the
potential for severe weather is very low.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Tuesday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:40 PM CDTFlash Flood WarningDDCStanton3 hr

Nearby

Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.